MAUDE Adverse Event Report: BERLIN HEART GMBH BERLIN HEART IKUS STATIONARY DRIVING UNIT; VENTRICULAR ASSIST DEVICE

BERLIN HEART GMBH BERLIN HEART IKUS STATIONARY DRIVING UNIT; VENTRICULAR ASSIST DEVICE
Model Number D03I-111
Medical Device Problem Code Pumping Stopped (1503)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/06/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Exemption number: e2013009.Berlin heart inc.(importer number: (b)(4)) is submitting the report on behalf of berlin heart gmbh (manufacturer).Upon return the driving unit was thoroughly inspected externally and internally.The ikus was started, passed self-test, and functioned as designed.On further evaluation of the ikus, battery discharge test was performed and revealed that the right battery voltage dropped rapidly below the required voltage value of greater than 10.8 vdc in 60 minutes.The tester aborted the discharge test.The ikus then manually switched to battery mode, the right battery rapidly dropped voltage and ikus alarmed "batteries discharged - use power supply" multiple times, and the low voltage "chirp" alarm could be heard.The ikus stopped functioning and all three pneumatics systems shut down.The ikus was then manually switched to mains power, paused, and restarted.The ikus then began functioning as designed.After consultation with r & d engineer from berlin heart (b)(4), the manufacturer of ikus unit, it was determined that the right battery had failed.Review of the log files showed that the unit had been used on battery mode without allowing enough time for batteries to recharge.This likely caused the right battery to fail."batteries discharged: use power supply" message appeared after several uses of battery mode without proper recharging.The log also showed that the ikus alarmed "batteries discharged - use power supply" more than 20 times before the ikus stopped functioning at site.Customer used power cords other than what berlin heart provided, which were notably longer.This practice not recommended by the manufacturer.The ikus failure caused by the user error, using the ikus in battery mode without allowing enough time for batteries to recharge, as recommended in the ifu 1000721x09 rev 8, page 7.As of 3.24.2016, the patient is stable and had not issues from this incident.
 
Event or Problem Description
Berlin heart inc.Clinical affairs (ca) received a call on 3/6/2016 that the ikus mentioned above produced an error message "batteries depleted, please connect to mains power supply" while on power supply for 10 or 20 minutes.At the time of this incident, all seven battery leds were on and the ikus was functioning well with no issues.Berlin heart inc.Service engineer reviewed the log files sent by the site and reported that the log files had indicated that the ikus was being used on battery mode multiple times, for approximately 5-15 minutes at a time without allowing fully recharge the batteries.This was communicated to the site.At this time, the site reported that it was using a long power cord and an extension cord to limit battery usage.On (b)(6) 2016, the site called ca to report that the ikus had stopped pumping while on an extension cord and that the nurse used the hand-pump to support the patient until the patient could be transitioned to the back-up ikus.The nurse reported hearing a chirping alarm from the ikus before confirming the excor blood pump had stopped ejecting prior to hand pumping.The patient was placed on the back up ikus and suffered no untoward effects.

Brand Name
BERLIN HEART IKUS STATIONARY DRIVING UNIT
Common Device Name
VENTRICULAR ASSIST DEVICE
Manufacturer (Section D)
BERLIN HEART GMBH
wiesenweg 10
berlin, 12247
GM  12247
MDR Report Key5539026
Report Number3004582654-2016-00013
Device Sequence Number383805
Product Code DSQ
UDI-Device Identifier04260090040225
UDI-Public04260090040225
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
H100004
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Other
Remedial Action Replace
Type of Report Initial
Report Date (Section B) 03/06/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberD03I-111
Device Catalogue NumberD03I-111
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/11/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/06/2016
Initial Report FDA Received Date03/31/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age15 MO
Patient Weight9